Antibiotic use tied to Crohn's, ulcerative colitis

NEW YORK Mon Sep 26, 2011 3:39pm EDT

Related Topics

NEW YORK (Reuters Health) - People who are prescribed a large number of antibiotics tend to have a higher risk of inflammatory bowel disease (IBD), a new study finds, providing more evidence that antibiotics may be disturbing bacteria in our intestine.

"It's not that antibiotics cause inflammatory bowel disease, but that it further supports the hypothesis that changing the gut flora may be disadvantageous," co-author Dr. Charles N. Bernstein, who studies bowel disorders at the University of Manitoba, told Reuters Health.

Previous studies have linked antibiotic use and IBD, which includes Crohn's disease and ulcerative colitis. In the current study, Canadian researchers found 12 percent of people diagnosed with the two conditions had been prescribed three or more antibiotics two years before compared to seven percent without the disease. This difference was consistent over a five-year period.

In other words, if antibiotics were solely responsible for the difference, for every 20 people prescribed three or more antibiotics, there would be one extra case of IBD.

Once the researchers took other factors into account, they found that people prescribed lots of antibiotics were as much as 50 percent more likely to get Crohn's disease within two to five years.

Published in the American Journal of Gastroenterology, the study looked at 24,000 people from the one of the largest IBD databases in North America.

"It's a well-done study that has a strong well-maintained database that allows the authors to get quality data," said Dr. Jean-Paul Achkar, who studies the genetics of IBD at the Cleveland Clinic and was not part of the study.

"They even tried to adjust for non-antibiotic prescription history, and still antibiotics came out as being associated with increased risk of IBD," he told Reuters Health.

An estimated 1.4 million Americans suffer from IBD, with approximately 30,000 new cases diagnosed each year, according to the Crohn's and Colitis Foundation.

Both Crohn's disease and ulcerative colitis - the two main forms of IBD -- cause chronic inflammation in the intestines, triggering symptoms like abdominal pain, diarrhea and weight loss.

The cause of IBD is unclear, but some scientists think IBD may result from the immune system overreacting to viruses or bacteria in the intestine.

"There is growing evidence that alterations in the balance of normal intestinal bacteria could lead to the development of IBD," said Achkar.

Most people who've taken antibiotics will not develop IBD. But Bernstein still thinks a portion of the population is at risk.

"It's not that we should stop using antibiotics," he said. "We get through a lot of important infections by using them. But we have to make sure that when we use them, it's for the right reasons."

SOURCE: bit.ly/r2Ye3Y American Journal of Gastroenterology, September 13, 2011.

FILED UNDER:
We welcome comments that advance the story through relevant opinion, anecdotes, links and data. If you see a comment that you believe is irrelevant or inappropriate, you can flag it to our editors by using the report abuse links. Views expressed in the comments do not represent those of Reuters. For more information on our comment policy, see http://blogs.reuters.com/fulldisclosure/2010/09/27/toward-a-more-thoughtful-conversation-on-stories/
Comments (1)
Maelsson wrote:
It was necessary for me to take a very heavy dose of Ampicillan in 1992 and 1993 to fight a very serious case of osteomyelitis resulting from an accident and subsequent orthopaedic surgeries. My surgeon told me it was 3x the normal dose. I was on this course several times, the longest being 2 months. Shortly after my doses were complete and I had beat the infection, I began to have trouble. The enamel on my teeth became very soft and began to wear off. But, most troubling, the intense acid reflux I suddenly developed (23 years old and very slim) was horrible. 10-15 Tums per day. Now, 18 years later, I’ve finally been able to get GERD under some control, with careful management of diet and rest. This condition does not run in my family. Also, I suffer from bouts of IBS. I’ve long held the belief that the heavy course of antibiotics that was necessary to treat my infection has contributed to destroying the natural levels of good bacteria in my system. For several years, I was prone to every cold and case of strep throat that came my way. I had strep throat 2-3 times a year (confirmed with swab and subsequently treated with more antibiotics each time) for 6-7 years following.

I’m grateful for antibiotics, as they saved my life. But, I wish my doctors had counselled me to increase the probiotics in my diet, and counteract the negative effects of the Ampicillin. It’s rare to find a doctor that considers the side effects of antibiotics.

Sep 27, 2011 8:25am EDT  --  Report as abuse
This discussion is now closed. We welcome comments on our articles for a limited period after their publication.